Missouri, 2011

Excessive Heat in Missouri, August 1, 2011

August 1, 2011 · NWS SGF · 1 event in 1 county or zone

A persistent area of high pressure and an upper level ridge over the region allowed temperatures to climb into the lower 100s with heat index values around 110 degrees. Numerous heat related illnesses were reported during the period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A persistent area of high pressure and an upper level ridge over the region allowed temperatures to climb into the lower 100s with heat index values around 110 degrees. Numerous heat related illnesses were reported during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 1, 1:57 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 1, 1:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT MON AUG 1 2011

.DISCUSSION...

SOME OF THE HOTTEST TEMPERATURES OF THE SUMMER ARE IN STORE FOR
THE REGION OVER THE NEXT COUPLE OF DAYS AS AN EXPANSIVE UPPER
LEVEL RIDGE CONTINUES TO BUILD OVER THE AREA. MOST AREAS WILL
LIKELY SEE TEMPERATURES AT OR ABOVE 100 DEGREES BOTH TOMORROW AND
WEDNESDAY AFTERNOON. A SHORTWAVE IN THE JET STREAM WILL LIKELY
SUPPORT AN AREA OF SURFACE LOW PRESSURE THAT WILL MOVE ACROSS THE
NORTHERN TIER OF STATES TUESDAY INTO WEDNESDAY THAT WILL PUSH A
FRONTAL BOUNDARY INTO THE NORTHERN MISSISSIPPI VALLEY.
TEMPERATURES OVER CENTRAL MISSOURI BEYOND WEDNESDAY ARE HIGHLY
UNCERTAIN AT THIS TIME AS A FRONTAL BOUNDARY MAY BE PUSHING INTO
THE AREA. CONVECTION COULD ALSO IMPACT AFTERNOON TEMPERATURES
ALONG ANY FRONTAL BOUNDARY THAT MOVES INTO THE AREA. WILL BE
HOLDING OFF ON EXTENDING ANY HEAT HEADLINES AT THIS TIME GIVEN
THE UNCERTAINTY ASSOCIATED WITH THE FRONTAL IMPACTS. IN
ADDITION...RAIN CHANCES STEADILY INCREASE THROUGH THE END OF THE
WEEK AND EARLY WEEKEND TO ACCOUNT FOR THE POSSIBILITY OF
CONVECTION ALONG A FRONTAL BOUNDARY.

BY LATE IN THE WEEKEND...THE BOUNDARY SHOULD LIFT TO THE EAST AS
THE UPPER LEVEL RIDGE BUILDS BACK INTO THE AREA...BRINGING
ANOTHER INCREASING TREND IN TEMPERATURES. THERE IS SOME MODEL
UNCERTAINTY REGARDING THE POTENTIAL FOR ANOTHER SHORTWAVE TROUGH
MOVING INTO THE AREA EARLY NEXT WEEK.

KARDELL

&&

.AVIATION...
PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT FAIR WEATHER VFR CONDITIONS THROUGH THE NEXT 24 HOURS.

A SUMMERTIME HIGH PRESSURE CELL WILL LEAD TO MOSTLY CLEAR
SKIES...WHILE SURFACE WINDS PERSIST FROM THE SOUTHEAST AT 5 TO 10
MPH.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MOZ082-083-096>098-
     105-106.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MOZ055>058-
     066>071-077>081-088>095-101>104.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Aug 1, 11:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT MON AUG 1 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  EXTREME EXCESSIVE HEAT RISK.

DISCUSSION...

 VERY HOT CONDITIONS WILL PERSIST THROUGH THE AFTERNOON AND
 EVENING HOURS TODAY. TEMPERATURES WILL RANGE FROM THE MIDDLE 90S
 OVER THE FAR EASTERN OZARKS...TO 105 DEGREES OVER WESTERN
 MISSOURI AND SOUTHEASTERN KANSAS. THESE VERY WARM TEMPERATURES
 WILL YIELD HEAT INDICES BETWEEN 102 AND 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH AT LEAST
 THURSDAY. TEMPERATURES BETWEEN 96 AND 106 DEGREES CAN BE EXPECTED
 EACH AFTERNOON...WITH HEAT INDICES BETWEEN 100 AND 110 DEGREES.
 THE HOTTEST CONDITIONS WILL OCCUR FROM SOUTHEAST KANSAS INTO
 CENTRAL MISSOURI.

 ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER EASTERN
 KANSAS AND WESTERN MISSOURI ON TUESDAY AND WEDNESDAY. RELATIVE
 HUMIDITY VALUES WILL RANGE FROM 20 TO 30 PERCENT DURING THE
 AFTERNOON HOURS. A FEW LOCATIONS ACROSS THE HIGHWAY 71 CORRIDOR
 EXPERIENCING RELATIVE HUMIDITY VALUES BELOW 20 PERCENT.

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE STARTING FRIDAY THROUGH
 THE EARLY PART OF NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Jasper

When
August 1, 2:00 PM CST
Where
Jasper forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Regional temperatures during August averaged 1-2 degrees above normal across northern, central, south central and southeastern sections, and 2-4 degrees above normal over southwestern Missouri. Central Missouri and the Ozark region averaged between 76-78 F. Southwestern Missouri region averaged between 79-81 F. Notable outliers were far southwestern counties where average August temperatures averaged between 83-84 F. The average August temperature for Joplin, MO was 84.0 F, or 4.3 above normal.

The hottest day of the summer occurred on August 2 when triple digit heat impacted much of the state. Numerous locations, especially across west central and southwestern sections, witnessed their hottest temperatures in more than 25 years. Some high temperature records include 108 F at Springfield and 110 F at several locations in southwestern Missouri. The southwestern communities of Eldorado Springs (Cedar Co.) and Protem (Taney Co.) reached 111 and 113 , respectively.

As a result of the heat, middle aged, homeless man was found dead by a local resident during the afternoon of August 1st. Coroners reports indicate the man died of heat related stress in combination with alcohol.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Jasper2011-08-0154MaleOutside/Open AreasIndirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335260.